Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Elevated Microalb, high BP. Taking lisinsopril. How to get microalb come down?

Aug 2012
User rating for this question
Answered by

Practicing since : 1999
Answered : 362 Questions
I am on Lisinsopril for high blood pressure and a slightly elevated Microalb/Creatinine. If it does not come down (To be retested in 6 mo.) Are there other meds. to help? I just do not want to have kidney problems in my future.I also have well controlled diabetes. (AC1 5.6) Thank you.
Posted Tue, 23 Apr 2013 in Kidney Conditions
Answered by Dr. Madhuri Patil 57 minutes later
Hi there.

Once you have started on lisinopril (ACE-I family medication) your urinary microalbumin will certainly fall down. But the best way to avoid it in future is to target your blood pressure less than 130/80 mmHg, but not less than 125/75 mmHg for your age. Even though you need to take another set of anti-hypertensive medications for it, do take them as per your doctor's advice but keep blood pressure strictly under control the way your sugars are.
In fact you do not need to wait for 6 months for the urinary microalbumin to come down. You can retest it within 3 months itself and notice the results.
In short, keeping the blood pressure strictly under control is the key.
Small lifestyle modifications like low salt intake, low animal protein intake, low fat etc will also help preserve the kidney and heart functions.
There are no other medications once you are on Lisinopril. There are similarly functioning medications but NEVER suggested to be taken together with Lisinopril.
I hope you got your answer. Get back for any related query. Take care.
Above answer was peer-reviewed by
Follow-up: Elevated Microalb, high BP. Taking lisinsopril. How to get microalb come down? 52 minutes later
I failed to mention that the Microalb/Creatinine level was up about 2years ago, but came down with the Lisinopril. Now it is back up a bit. (30.5) I am just concerned about this. Are you saying there are other Meds. , but the Lisinopril would need to be stopped? Can the test vary some in results? And can it come down again with the 40 MG of Lisinopril that I am taking? Can it be increased?

Thank you foir your response and your patience. I appreciate it. I just get a little "jumpy" about health issues.

Answered by Dr. Madhuri Patil 20 minutes later
Hello again.
First of all, whatever is the case, keeping your mind worry free is the key for not letting any problem worsen.
There are medications from ARBs category (Angiotensin receptor blockers) which act similar to Lisinopril. But taking ACE-Is and ARBs together is not recommended. In your case if your sodium level in the body is not an issue (I am concerned about your age being more than 70 years) then addition of another antihypertensive from diuretic category called 'hydrochlorthiazide' along with Lisinopril is having favourable results in non- Caucasians. But this should happen with consultation from your doctor.
The dose of Lisinopril more than 40 mg (upto 80 mg/day) was not shown to show any additional benefits. Plus it is not advisable when you are 70 years plus.
Taking ARBs after stopping ACE-Is is also tried by a few others and mixed results are published. Hence I would say, consult a good Nephrologist if you want to try medication other than Lisinopril (only after seeing that urinary microalbumin is not down).
The tests can show varied results in case your BP is very high for long time, in case you have fever, physical stress or any infection including reason for showing high microalbumin in the urine.
I hope you got the answer. Please get back for any further clarification. Take care. and DO NOT WORRY WHATEVER THE CASE IS.
Above answer was peer-reviewed by
Follow-up: Elevated Microalb, high BP. Taking lisinsopril. How to get microalb come down? 19 hours later
You are probably thinking that I am a lonely "old lady" in need of someones attention. (yours for now) However, the opposite is true. I am an active, young 73 year old with 3 married daughters, 8 grandchildren, 2 adult chiildren who are Down Syndrome, living with my husband and I. We enjoy life, etc.

Now for my last questions and I won't "bug" you again. Perhaps you have tried to answer this already and I haven't retained it. As I mentioned my blood pressure and blood sugar are kept in a good range. So why the elavation, although slight, of the Microalb/Creatinine? I've not been ill etc. Would drinking more water help and I think I do need to be more careful of my diet. I think with the BP and BS being on the good side, I tend to not always watch what I eat. You mentioned some meds. being appropriate for non-Caucasians, I am Caucasian.

Also, if I'm just going to have a slight elevation regularly no matter what, would I necessarily develop kidney disease? If so,couldn't it be years before it became
severe? (or deadly) By then I really would be an "old lady"!!!!

Thank you so much for your kindness., and again for your patience. Believe it or not, I'm not actually worrying about this now (you have already helped) but just want to understand it all. I appreciate my reasonably good to good health and want to keep it that way.

Answered by Dr. Madhuri Patil 3 hours later
I definitely appreciate your clarification and what I meant by age more than 70 years is that the functioning units of our kidney (nephrons) tend to lower in number with age. I am not thinking that you are an old lady who is dependent on your people...I loved your clarification!
secondly I am not at all getting bugged by your questions. I am more than happy to explain you till the point you understand. In case it is not clear to you, then the fault lies with me that I am unable to explain properly. So do not feel that way.
Thirdly, any disease worsens more when you are afraid of it. Please relax over this issue.
Now even when you have maintained your BS and BP strictly under control you got urinary microalbumin. The sheer reason for this is genetics. A few people with bad BS and BP control do not develop diabetes related complications at all because they are genetically immune. But a few people even with their best efforts do tend to develop complications just because they are genetically prone to. Worried again? No need to think over this. Just continue your side efforts for keeping BS and BP the way you are trying and you will see years- in fact many many yearss (more than 20)- before you develop end stage kidney disease or kidney failure. In some cases people do not develop that stage at all....they just continue to maintain that much abnormal urinary protein all through their life!
Stay physically active and enjoy life the way you are doing. Monitor your urinary microalbumin within 3 months. Most importantly, that time you check for 24 hour urinary protein and creatinine. That will give you definite answer of kidney status. In my view your 24 hours urinary protein and creatinine test will come normal. Just mention to your doctor about this test and get it done.
About drinking more water- please do not overdo anything. Do not let yourself overhydrated. it is not recommended at all. Reduce animal proteins and fat in your diet and you would see much difference. Even when your BP is under control, try to minimise salt intake as much as you can.
Get back for further clarification if you need one. I have a grandma (75 years) who keeps asking me her doubts about her diabetes as and when she wants...I feel happy to satisfy her queries as I know she needs that knowledge support to feel comfortable. So I am not bothered by your questions at all! TAKE CARE.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor